Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 8, NWS Brownsville, TX

April 9, 20248 counties in Texas

NWS Brownsville, TX issued this wind advisory at Apr 9, 2024, 2:02 PM CDT for 8 counties in Texas. It took effect at Apr 10, 2024, 9:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2024, 2:02 PM CDT (19:02 UTC)
In effect from
Apr 10, 2024, 9:00 AM CDT
Expired
Apr 10, 2024, 9:00 PM CDT
In force
12 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS74 KBRO 091902
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
202 PM CDT Tue Apr 9 2024

TXZ248>255-351-353>355-451-454-455-101000-
/O.NEW.KBRO.WI.Y.0008.240410T1400Z-240411T0200Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, Laguna Vista, South Padre Island, 
and Boca Chica Beach
202 PM CDT Tue Apr 9 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...All of Deep South Texas.

* WHEN...From 9 AM to 9 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
917 
WWUS74 KBRO 100901
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
401 AM CDT Wed Apr 10 2024

TXZ248>255-351-353>355-451-454-455-102100-
/O.CON.KBRO.WI.Y.0008.240410T1400Z-240411T0200Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, Laguna Vista, South Padre Island, 
and Boca Chica Beach
401 AM CDT Wed Apr 10 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...All of Deep South Texas.

* WHEN...From 9 AM this morning to 9 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
483 
WWUS74 KBRO 101614
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1114 AM CDT Wed Apr 10 2024

TXZ248>255-351-353>355-451-454-455-110200-
/O.CON.KBRO.WI.Y.0008.000000T0000Z-240411T0200Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, Laguna Vista, South Padre Island, 
and Boca Chica Beach
1114 AM CDT Wed Apr 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...All of Deep South Texas.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Apr 9, 1:09 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 9, 1:09 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
109 PM CDT Tue Apr 9 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 341 AM CDT Tue Apr 9 2024

A potent mid-level trough of low pressure across northwestern Mexico
deepens and swings into East Texas through Wednesday, maintaining
southwesterly 500mb flow across Deep South Texas. A 45-50kt LLJ
across the lower Texas coast works northeast late this morning.
Another 45-50kt LLJ arrives from the northwest across the brush
country tonight and works east through the Coastal Bend Wednesday
afternoon. At the surface, expect more sunshine today further
inland, with drier air working in from the west along a weak
dryline, and compressional heating boosting highs to near 100 across
Zapata, upper 90s slightly further east, and low to mid 90s leading
into the coastal counties. Expect winds to begin mixing down from
the LLJ off the coast this morning into early this afternoon, with
breezes up to 35 mph across Cameron, Willacy, and Kenedy counties.

A pre-frontal trough and retreating dryline interact this evening as
a cold front approaches from the northwest, firing up convection
across the border near Zapata, Jim Hogg, and Starr counties. These
thunderstorms may contain large hail and damaging winds. SPC has the
brush country under a Slight Risk for severe weather, with a
Marginal Risk remaining across the remainder of the northern
ranchlands and most of the upper RGV. Most CAMs hit hard on the
brush country storms late this evening, with an eastward progression
into early tonight, before ejecting generally northeast through the
ranchlands. MUCAPE tops 2500-3000 J/kg with shear over 50 kts and
steep lapse rates over 8 C/km, all favorable for rotating updrafts
and hail.

The next LLJ mixes down by mid Wednesday morning and helps drive an
elevated fire weather threat into Wednesday afternoon, with drier
air dropping relative humidity values between 15 and 25 percent.
Will dive further into Fire Weather concerns in the Fire Weather
section below, but have continued the Fire Weather Watch at this
time. Lows and highs on Wednesday look seasonal in the mid to upper
60s and mid to upper 80s. After any lingering showers or clouds
Wednesday morning, abundant sunshine and breezy to borderline windy
conditions rule the remainder of the short term.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 341 AM CDT Tue Apr 9 2024

The mid level trough axis swings east of the region Wednesday night
as surface high pressure builds into Deep South Texas. Elevated fire
weather concerns and breezy to windy conditions may linger into
Wednesday evening. Otherwise, cool and dry conditions will prevail
Wednesday night with light to moderate northwest winds. Low
temperatures Wednesday night will range from the mid 50s across the
northern ranchlands to the the low 60s across the lower Rio Grande
Valley and along the coast. A mid level ridge builds over the region
Thursday as surface high pressure settles along the Lower Texas
Coast. This will lead to generally light veering winds and warm
temperatures with highs in the 80s. Another cool night is expected
Thursday night with lows dropping into the mid to upper 50s across
much of the area. Surface high pressure across the Western Gulf of
Mexico Thursday night into Friday will begin to slide eastward by
Friday night. Temperatures will gradually warm through the rest of
the period as onshore flow increases.

&&

.AVIATION...
(18Z TAFS)
Issued at 108 PM CDT Tue Apr 9 2024

Main weather concerns to aviation operations for the BRO terminals
through the 18z TAF cycle includes:

* MVFR cigs developing this evening into tonight

* Wind shift overnight from the south-southeast to northwest along
  with the non-zero probability of thunderstorms

* Low level wind shear (LLWS) potential overnight tonight into
  Wednesday morning following the cold fropa

As of this update, VFR to MVFR conditions were taking place at the
terminals with ceilings between 2,000-4,000 feet AGL with some haze
(hz). VFR to MVFR conditons will persist through the remainder of
this afternoon with the help of gusty surface winds.

Later on this evening, forecast models are hinting at the potential
for MVFR cigs developing once again ahead of a cold frontal
boundary. Later on tonight, attention shifts to the potential for
showers and thunderstorms associated with the approaching cold
front. Right now, there is a low to medium chance for showers and
thunderstorms developing late tonight over the Lower Rio Grande
valley that includes the TAF sites. That said, given the low-medium
risk and non-zero probability, have maintained Prob30 groups in the
TAFs to reflect this potential between the hours of 06z-10z.
Clouds/ceilings are expected to improve back to VFR levels as
drier air and strengthening winds out of the northwest develop on
Wednesday.

The other concern will be the winds later tonight into Wednesday and
with that the risk for low level wind shear (LLWS). Winds this
afternoon will continue out of the south-southeast 10-15 kts with
gusts up to 30 kts. These winds will weaken this evening. A wind
shift will take place later tonight amid the passage of the cold
front and/or outflow boundary from thunderstorm activity to our
northwest. Winds out of the south will shift out of the northwest
between 10-15 kts. Overnight tonight (towards daybreak) and into
Wednesday morning roughly between 09z-16z Wednesday, there is the
potential for LLWS to develop as deterministic models and BUFKIT
soundings indicate winds 2,000 feet aloft and at the surface
decoupling with winds 2,000 feet AGL increasing up to 40-45 kts. Have
highlighted this threat in the TAFs as well. Towards the very end of
the 18z TAF period, surface winds will begin to increase and catch
up to the winds aloft.

&&

.MARINE...
Issued at 341 AM CDT Tue Apr 9 2024

Today through Wednesday...Southeasterly winds increase again early
this morning and diminish gradually through the afternoon as a low
level jet finally works northeast of the Western Gulf. Small Craft
Advisories are now in effect for all coastal waters this morning,
continuing offshore through tonight. Areas of fog and dense fog are
possible through daybreak and there is a chance of showers and
thunderstorms late tonight ahead of a cold front into Wednesday.
Additional Small Craft Advisories may be needed for the bay and
nearshore waters tonight into Wednesday afternoon.

Wednesday night through Monday...Ongoing adverse conditions with
Small Craft Advisories will continue Wednesday night into Thursday
morning as moderate to strong northwesterly flow and high seas
persist. Conditions will become more favorable by late Thursday as
winds begin to decrease and seas subside. Favorable conditions are
expected to prevail through the weekend as moderate onshore flow and
low to moderate seas continue.

&&

.FIRE WEATHER...
Issued at 341 AM CDT Tue Apr 9 2024

.Fire Weather...As a strong front works through Deep South Texas
Wednesday morning, expect relative humidity values to drop to
between 15 and 25 percent, while 20 foot winds ramp up to 20 to 25
mph. A Fire Weather Watch is in effect from mid Wednesday morning
into Wednesday evening. A Red Flag Warning may potentially be
needed, especially across Starr and southern Hidalgo counties where
fuels are in a transitional state. The remainder of Deep South Texas
has greened up, with below normal rainfall over the past two weeks.
TAMFS maps also indicate rapidly drying 10 hour fuels expected
Wednesday and ERC values jumping well above normal for early
April, with High to Very High Fire Danger across Deep South Texas
and the Rio Grande Valley. SPC’s Day 2 Fire Weather Outlook has
the entire CWA under elevated fire weather conditions. At the very
least, a Fire Danger Statement is likely justified for Wednesday
and burning of any kind should be avoided. Any moderate to heavy
rainfall tonight into Wednesday morning may also limit fire
concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             69  87  62  83 /  30   0   0   0
HARLINGEN               65  88  57  85 /  30   0   0   0
MCALLEN                 66  88  60  87 /  30   0   0   0
RIO GRANDE CITY         64  88  58  87 /  30   0   0   0
SOUTH PADRE ISLAND      70  81  66  75 /  30   0   0   0
BAYVIEW/PORT ISABEL     66  86  62  81 /  30   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through Wednesday
     evening for TXZ248>255-351-353>355-451-454-455.

     High Rip Current Risk through Wednesday evening for TXZ451-454-
     455.

GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ170-175.

&&

SHORT TERM...56-Hallman
LONG TERM....63-KC
AVIATION...23-Evbuoma/65-Irish

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:10 AM CDTRip Current StatementBROCameron, Kenedy, Willacy48 hr
Apr 9, 2:46 PM CDTRed Flag WarningBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more30 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.